FDA: MS drug may cause seizures
  • Wed, 07/25/2012 - 1:06pm

On Monday, the FDA warned that multiple sclerosis drug dalfampridine (brand name: Ampyra) may cause seizures when starting the medication. Adverse event reporting has shown that patients with no history of seizures may have them within days or weeks of starting the medication at its recommended dosage, the agency stated.

According to WebMD, the brain sends out electrical signals through the nerves to the muscles in order to control the body’s movement. Seizures occur when the brain sends out abnormal electrical signals, resulting in a change in the way the body moves and functions. Some people experience slight shaking but remain conscious during a seizure. Others experience unconsciousness and violent shaking of the entire body.

Ampyra was approved in 2010 to improve MS patients’ ability to walk.

The drug is excreted through the kidneys, so if a patient’s kidneys are not working well, the level of Ampyra in the bloodstream increases and seizures may result. With that in mind, the FDA advised that patients should not double up on the drug if they accidentally skipped a dose.

Because the danger of seizure is greater with kidney impairment, the FDA suggests testing for appropriate kidney function prior to starting the medication. The FDA also recommends annual kidney testing.

 

Categories: 

About the Contributor

Kaitlin Gill
Cleveland
I report on news regarding product safety concerns for individuals and families.

Related Posts